Skip to main content
Log in

On lower bounds for cohomology growth in \(p\)-adic analytic towers

Mathematische Zeitschrift Aims and scope Submit manuscript

Abstract

Let \(p\) and \(\ell \) be two distinct prime numbers and let \(\Gamma \) be a group. We study the asymptotic behaviour of the mod-\(\ell \) Betti numbers in \(p\)-adic analytic towers of finite index subgroups. If \(\Theta \) is a finite \(\ell \)-group of automorphisms of \(\Gamma \), our main theorem allows to lift lower bounds for the mod-\(\ell \) cohomology growth in the fixed point group \(\Gamma ^\Theta \) to lower bounds for the growth in \(\Gamma \). We give applications to \(S\)-arithmetic groups and we also obtain a similar result for cohomology with rational coefficients.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Notes

  1. Here “\(\gg \)“ means the inequality “\(\ge \)“ holds for large \(n\) up to a positive constant.

References

  1. Adem, A.: Automorphisms and cohomology of discrete groups. J. Algebra 182, 721–737 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  2. An, J., Wang, Z.: Nonabelian cohomology with coefficients in Lie groups. Trans. Am. Math. Soc. 360(6), 3019–3040 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  3. Bergeron, N., Linnell, P., Lück, W., Sauer, R.: On the growth of Betti numbers in \(p\)-adic analytic towers. Groups Geom. Dyn. (to appear)

  4. Borel, A.: Introduction aux groupes arithmetiques, Act. sci. ind. (1341), Hermann, Paris (1969)

  5. Borel, A., Serre, J.-P.: Corners and arithmetic groups. Comment. Math. Helv. 48, 436–491 (1973)

    Article  MATH  MathSciNet  Google Scholar 

  6. Borel, A., Tits, J.: Compléments à l’article: “Groupes réductifs”. Publ. Math. Inst. Hautes Études Sci. 41, 253–276 (1972)

    Article  MATH  MathSciNet  Google Scholar 

  7. Borel, A., Wallach, N.: Continuous cohomology, discrete subgroups, and representations of reductive groups (2nd ed.) Math. Surveys and Mono. (67). American Mathematical Society (2000)

  8. Bredon, G.E.: Introduction to Compact Transformations Groups. Pure and Appl. Math. (46). Academic Press Inc, New York (1972)

  9. Bredon, G.E.: Sheaf Theory. 2nd Ed. Graduate Texts Math. 170, Springer, New York (1997)

  10. Brown, K.S.: Cohomology of Groups, Grad. Texts Math. (87). Springer, New York (1982)

    Google Scholar 

  11. Calegari, F., Emerton, M.: Bounds for multiplicities of unitary representations of cohomological type in spaces of cusp forms. Ann. Math. 170, 1437–1446 (2009). (2)

    Article  MATH  MathSciNet  Google Scholar 

  12. Calegari, F., Emerton, M.: Mod-\(p\) cohomology growth in \(p\)-adic analytic towers of 3-manifolds. Groups Geom. Dyn. 5, 355–366 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  13. Dixon, J.D., du Sautoy, M.P.F., Mann, A., Segal, D.: Analytic pro-p Groups. LMS Lect. Notes Series (157). Cambridge University Press, Cambridge (1991)

    Google Scholar 

  14. Floyd, E.E.: On periodic maps and the Euler characteristics of associated spaces. Trans. Am. Math. Soc. 72, 138–147 (1952)

    Article  MATH  MathSciNet  Google Scholar 

  15. Harder, G.: A Gauss-Bonnet formula for discrete arithmetically defined groups. Ann. Sci. Éc. Norm. Supér. 4(3), 409–455 (1971). (4)

    MATH  MathSciNet  Google Scholar 

  16. Humphreys, J.E.: Introduction to Lie Algebras and Representation Theory, Grad. Texts Math. (9). Springer, New York (1972)

    Book  Google Scholar 

  17. Jacobson, N.: A note on automorphisms of Lie algebras. Pacific J. Math. 12, 303–315 (1962)

    Article  MATH  MathSciNet  Google Scholar 

  18. Kionke, S., Schwermer, J.: On the growth of the first Betti number of arithmetic hyperbolic 3-manifolds. Groups Geom. Dyn. (to appear)

  19. Lackenby, M.: Large groups, property \((\tau )\) and the homology growth of subgroups. Math. Proc. Camb. Philos. Soc. 146(3), 625–648 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  20. Lackenby, M.: New lower bounds on subgroup growth and homology growth. Proc. Lond. Math. Soc. 98, 271–297 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  21. Lück, W.: Approximating \(L^2\)-invariants by their finite-dimensional analogues. Geom. Funct. Anal. 4, 455–481 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  22. Lück, W.: Approximating \(L^2\)-invariants and homology growth. Geom. Funct. Anal. 23, 622–663 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  23. Rajan, C.S., Venkataramana, T.N.: On the first cohomology of arithmetic groups. Manuscripta math. 105, 537–552 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  24. Rohlfs, J.: Lefschetz numbers for arithmetic groups. Cohomology of Arithmetic Groups and Automorphic Forms. Proc. Lect. Notes Math. (1447), pp. 303–313. Springer (1990)

  25. Rohlfs, J., Speh, B.: Automorphic representations and Lefschetz numbers. Ann. Sci. Éc. Norm. Supér. 22(3), 473–499 (1989). (4)

    MATH  MathSciNet  Google Scholar 

  26. Sarnak, P., Xue, X.: Bounds for multiplicities of automorphic representations. Duke Math. J. 64, 207–227 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  27. Scharlau, W.: Quadratic and Hermitian Forms, Grundlehren der math. Wiss. (270), Springer, Berlin (1985)

  28. Serre, J.-P.: Cohomologie des groupes discrets, Prospects Math. Ann. Math. Stud. 70, 77–169 (1971)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Steffen Kionke.

Additional information

The author would like to thank the Max Planck Institute for Mathematics in Bonn for their hospitality and support.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Kionke, S. On lower bounds for cohomology growth in \(p\)-adic analytic towers. Math. Z. 277, 709–723 (2014). https://doi.org/10.1007/s00209-013-1273-3

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00209-013-1273-3

Keywords

Mathematics Subject Classification (2010)

Navigation